The opioid crisis has caused the need for additional training among first responders in all areas. The possibility of being exposed to substances such as Fentanyl makes it necessary that all involved know how to react.
Cherokee Pass Fire Department took time Jan. 8 during its monthly training session to learn about Narcan or naloxone and how to use it if the situation calls for it from the Madison County Health Department.
Cherokee Pass Fire Chief Bill Starkey said the purpose is more to be prepared for use on the crew members themselves as in most cases the paramedics would be on scene to help with a victim.
"This training is so they can respond appropriately during an overdose situation to help save lives and protect themselves as well," Madison County Health Department RN Amy Koester said. "We want them to feel prepared when they respond to emergency situations."
Starkey said his main concern is the transportation of drugs up and down Hwy 67 and the possibility of exposure during an accident.
Firefighter Becky McFarland said motor vehicle accidents can pose a threat for needing emergency administration of Narcan. That threat could not only be for the victim, but for the potential of a first responder being exposed to dangerous drugs.
"It's not common, but it is getting more common," Starkey said. "They had an accident in St. Louis last week and there was some exposure."
Starkey said he believes it was a police officer who was exposed and that Narcan was delivered.
According to the National Institute on Drug Abuse, Narcan or naloxone is a medication designed to rapidly reverse opioid overdose. The medication works by binding to opioid receptors and can reverse and block the effects of other opioids.
Narcan comes in both injectable and nasal spray forms. Cherokee Pass Fire Department was trained on the nasal spray and will be keeping the medication on hand in its trucks once it is received.
Koester said the primary use will be for victims, but there is always a chance a first responder could come in contact with an unknown drug and need Narcan for his or herself.
The Madison County Health Department received its training from UMSL-MO Hope Project Train the Trainer class which was held in Cape Girardeau.
Koester said the question that stuck out to her the most was "What if I give naloxone to a patient who has a different kind of overdose or isn't overdosing at all? Will the medicine cause harm?"
"No not at all," Koester said. "Naloxone has very little, if any effect on people who are not experiencing an opioid overdose. It is an extremely safe and effective medication."
Starkey said the training received from the Madison County Health Department better prepares his firefighters for any type of emergency.
"The training went very well," Starkey said. "It taught us how to use it and when to use it and will help us if ever the time comes."